Texas, 2009

Flood and Damaging Winds in Texas, July 26, 2009

July 26, 2009 · NWS FWD · 3 events in 2 counties and zones

Thunderstorms developed ahead of a slow moving cold front under northwest flow aloft. One thunderstorm in Dallas County produced strong winds up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed ahead of a slow moving cold front under northwest flow aloft. One thunderstorm in Dallas County produced strong winds up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 26, 4:49 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 26, 4:49 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
549 PM CDT SUN JUL 26 2009

.AVIATION...
MESH OF OLD OUTFLOW BOUNDARY THAT BACKDOORED IN FROM OLD MCS OVER NE
TX/SE OK THIS MORNING AND INVERTED HEAT SFC TROUGH MAKING WND FCSTS
DIFFICULT...THEN ADD ON SCT SHRA/TSRA MVG INTO DFW METRO AND INITIAL
3-6 HRS OF TAF FCST FOR ARPTS A BIT OF A CHALLENGE...NOT TO MNTN POTENTIAL
AWW/ARPT WX WARNING ISSUANCE THROUGH 01Z MON/8 PM/ NEARING SUNSET...AS
S/W MOVES IN NW FLOW ALFT ACROSS AREA THIS EVE.

WILL TWEAK CURRENT TEMPO GROUP FOR VFR/TSRA W/VRB15G25KT TO EXTEND THRU
01Z MON/8PM...AS WELL AS DROP CIGS DOWN MORE TWD 6 KFT PER OBS OUT WEST
UNDER TSRA. AFTRWD...WILL MAINTAIN VCSH THRU LATE EVE 03Z OR SO. REST
OF FCST IS TOO UNCERTAIN IN THIS TYPE OF REGIME TO NAIL TIMES OF CONVECTION
/CIGS/VSBYS...BUT WILL LIKELY NEED ADDITION FOR MON AFTN/EARLY EVE HRS
AGAIN PER NEXT S/W ARRIVING DURING PK HEATING.

05/

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT SUN JUL 26 2009/
A WEAK COLD FRONT EXTENDS JUST SOUTH OF THE RED RIVER...SOUTH OF
A PARIS...TO WICHITA FALLS LINE AS OF 20Z. THIS BOUNDARY SHOULD
SINK SOUTH TO NEAR THE I-20 CORRIDOR TONIGHT...BEFORE LIFTING BACK
NORTHWARD MONDAY. ALTHOUGH THIS BOUNDARY IS NOT VERY STRONG...IT
MAY SERVE AS A FOCUS FOR DEVELOPMENT OVERNIGHT INTO MONDAY. HOW
FAR SOUTH THE FRONT PROGRESSES TONIGHT...AND THE FRONT/S NORTHWARD
MOVEMENT MONDAY WILL DEPENDENT ON HOW MUCH CONVECTION OCCURS.
THE COMPUTER MODELS ARE IN GENERAL AGREEMENT THAT NORTHWESTERLY
FLOW ALOFT WILL PREVAIL THROUGH NEXT WEEKEND AS A BROAD UPPER
LEVEL TROUGH DOMINATES THE WEATHER ACROSS THE EASTERN TWO-THIRDS
OF THE UNITED STATES. UPPER LEVEL DISTURBANCES IN THE FLOW ALOFT
WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MOST OF
NORTH TEXAS THROUGH THE END OF THE WORK WEEK.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  89  75  91  75 /  50  40  40  40  30
WACO, TX              77  94  76  94  77 /  30  30  40  30  30
PARIS, TX             71  87  72  86  71 /  40  50  40  50  30
DENTON, TX            74  89  72  91  73 /  50  40  40  40  30
MCKINNEY, TX          73  88  72  90  72 /  50  40  40  50  30
DALLAS, TX            76  89  76  91  75 /  50  40  40  40  30
TERRELL, TX           75  88  74  90  73 /  50  40  40  50  30
CORSICANA, TX         76  91  73  92  75 /  40  30  40  40  30
TEMPLE, TX            74  94  76  95  75 /  30  20  40  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/58
Hazardous weather outlook, Jul 26, 1:45 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CDT SUN JUL 26 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
245 PM CDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS.
SOME STORMS WILL BE STRONG WITH SMALL HAIL...FREQUENT LIGHTNING
AND WINDS UP TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH SATURDAY ACROSS
NORTH TEXAS WITH THE BEST CHANCES NORTH OF INTERSTATE 20. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED SEVERE STORM
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Special weather statement, Jul 26, 6:21 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
721 PM CDT SUN JUL 26 2009

TXZ118-270045-
TARRANT TX-
721 PM CDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL TARRANT COUNTY

AT 720 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF BEDFORD...MOVING SOUTHEAST AT 25
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE
ARLINGTON...BEDFORD...COLLEYVILLE...HURST...NORTH RICHLAND
HILLS...RICHLAND HILLS AND WATAUGA.

FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAINFALL...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. NUISANCE FLOODING
ON CITY STREETS CAN ALSO BE EXPECTED.

LAT...LON 3289 9703 3265 9702 3262 9703 3278 9735
      3297 9720
TIME...MOT...LOC 0020Z 300DEG 20KT 3278 9712

SCHULTZ
Special weather statement, Jul 26, 6:23 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
723 PM CDT SUN JUL 26 2009

TXZ103-104-270130-
DENTON TX-COLLIN TX-
723 PM CDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN COLLIN COUNTY
  SOUTHEASTERN DENTON COUNTY

AT 723 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF THE COLONY...MOVING EAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALLEN...FAIRVIEW...FRISCO...
HACKBERRY...HEBRON...LEWISVILLE...LITTLE ELM...LOWRY CROSSING...
LUCAS...MCKINNEY...MURPHY...PARKER...PLANO...THE COLONY AND LAKE
LEWISVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL IN EXCESS
OF ONE INCH...AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3324 9652 3299 9654 3300 9683 3304 9703
      3322 9699
TIME...MOT...LOC 0023Z 286DEG 16KT 3311 9690
Special weather statement, Jul 26, 6:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
731 PM CDT SUN JUL 26 2009

TXZ119-270100-
DALLAS TX-
731 PM CDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN DALLAS COUNTY

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF GRAND PRAIRIE...MOVING SOUTHEAST
AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CEDAR
HILL...DESOTO...DUNCANVILLE...GRAND PRAIRIE...IRVING...AND LANCASTER.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND WIND GUSTS
TO 50 MPH CAN BE EXPECTED FROM THIS STORM. NUISANCE FLOODING ON CITY
STREETS CAN ALSO BE EXPECTED. NUMEROUS REPORTS OF 40 TO 50 MPH WINDS
HAVE BEEN REPORTED ACROSS EASTERN TARRANT COUNTY WITH THIS ACTIVITY.

LAT...LON 3280 9684 3256 9672 3255 9702 3267 9703
      3291 9703
TIME...MOT...LOC 0030Z 306DEG 17KT 3275 9703

SCHULTZ
Special weather statement, Jul 26, 6:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
735 PM CDT SUN JUL 26 2009

TXZ091-270100-
MONTAGUE TX-
735 PM CDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MONTAGUE COUNTY

AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF NOCONA...MOVING EAST AT 15
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...ST. JO...FORESTBURG
AND STONEBURG.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3370 9748 3345 9748 3353 9798 3376 9796
TIME...MOT...LOC 0036Z 289DEG 13KT 3361 9762
Special weather statement, Jul 26, 6:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
738 PM CDT SUN JUL 26 2009

TXZ134-270115-
ELLIS TX-
738 PM CDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ELLIS COUNTY

AT 738 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER MANSFIELD...MOVING SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MAYPEARL...MIDLOTHIAN...OAK
LEAF...OVILLA...RED OAK AND WAXAHACHIE.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3227 9695 3238 9709 3254 9709 3255 9709
      3255 9675
TIME...MOT...LOC 0038Z 303DEG 12KT 3256 9710

SCHULTZ
Special weather statement, Jul 26, 6:46 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
746 PM CDT SUN JUL 26 2009

TXZ118-270115-
TARRANT TX-
746 PM CDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN TARRANT COUNTY

AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF MANSFIELD...MOVING SOUTHEAST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ARLINGTON...MANSFIELD...AND
GRAND PRAIRIE.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND WIND GUSTS
TO 50 MPH CAN BE EXPECTED FROM THIS STORM. WIND GUSTS OF 46 MPH WERE
REPORTED AT GRAND PRAIRIE MUNICIPAL AIRPORT AT 730 PM.

LAT...LON 3286 9703 3255 9702 3255 9722
TIME...MOT...LOC 0045Z 310DEG 12KT 3262 9708

SCHULTZ

The radar

The Dallas/Ft Worth radar (KFWS), 28 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
July 26, 6:50 PM CST
Where
Dallas County, Grand Prairie Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
32.700, -97.050

The automated weather station at Grand Prairie Municipal Airport (KGPM) measured a 58 mph wind gust.

Flood, Tarrant

When
July 26, 7:01 PM CST to 8:00 PM CST
Where
Tarrant County, 1.39 mi WSW of Hurst to 1.27 mi SW of Hurst
Cause
Heavy Rain
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
32.810, -97.171

Two cars were stuck in high water at Hurst Blvd and Norwood Road.

Thunderstorm Wind, Dallas

When
July 26, 7:15 PM CST
Where
Dallas County, Duncanville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.650, -96.900

Peak winds of 60 mph were estimated in Duncanville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186525, 186527, 186528.